[Skip to Navigation]
Article
March 1949

CONTACT DERMATITIS DUE TO PHENOLPHTHALEIN

Author Affiliations

CORAL GABLES, FLA.

Formerly a captain in the Medical Corps, Army of The United States.

Arch Derm Syphilol. 1949;59(3):338. doi:10.1001/archderm.1949.01520280090010
Abstract

Since Abramowitz'1 initial report suggesting phenolphthalein as a cause of certain cutaneous eruptions, many cases of dermatitis medicamentosa have been described due to ingestion of this drug. The following unusual case of dermatitis due to contact with phenolphthalein is reported in the belief that it is the first authentic case of its kind to be described.

REPORT OF A CASE  J. R., a 28 year old white soldier, was admitted to the station hospital at Fort Mead, Md., in March 1944, with nasopharyngitis. He received the usual routine care and an occasional back rub with the hospital alcohol. About one week after admission he was referred to the dermatology clinic because of an eruption which suddenly appeared on his entire back. The history revealed that he had had a back rub with the hospital alcohol the day before, and no other obvious causative factors were elicited. Examination showed a severe

Add or change institution
×